Q. Dear Dr. Markovitz,

I have borderline personality disorder and very rapid cycling (many times per day) bipolar disorder. I also have restless leg syndrome which I have found is aggravated by many medications including benzos, compazine, and benadryl. I am a 31 y.o.single mom and have found myself feeling increasingly hostile and aggressive towards others as well which scares me, with what I read of some other mental patients succumbing to in the news. I don't want to lose my daughter. I'm on Medicaid and find that my choice of psychiatrists is limited. I'm on disability and have a mental health case manager, a therapist, and a stepmother who believe I am sick, but I get the distinct impression over and over again that my physicians think I'm a hypochondriac or putting on an act and are just patronizing me. My question is this. Are there medications that I should avoid taking beyond the ones I've listed that I know for sure send me flying? I have been given so many meds that have made me sicker than I already am that I am almost medication phobic now and currently I need to know because I am manic and rapidly escalating and am rapid cycling and want off this roller coaster from hell. Being an ex-nurse I remember just enough to be scared of most "healthcare professionals" and annoying to my DR's. I'm on Depakote 500mgTID, Topamax 50mgBID, Remeron15-30mg QHS (depending on level of mania I reduce it) and Sonata 1-2 PRN sleep. I just started the Topamax a few weeks ago but since I also just quit smoking pot 2 weeks ago (I smoked at least 7-10 grams per day for many years, under the delusion it was helping my mood swings, hell maybe it was) I don't know for sure what to blame. I am having stuttering problems when typing (I correct with spell checker, but goes something like this or something like that) also can't remember/recognize/spell very simple words while talking and writing (and I used to be an ace speller) and getting lost while driving etc,. much like Alzheimer's. This was not occurring even when I was very stoned on pot, at least not to this degree. On the package insert to the Topamax I noted the incidence of language problems in the clinical studies was rather high but my dr. didn't seem to think it was important. Would I be wrong to quit taking the Topamax of my own accord? Could it also be causing the worsening mood swings? (they are very bad) Also, I'm experiencing severe joint pain in hands and knees that no one can explain. This occurs with my mixed mania along with itchy skin and scalp. I feel ashamed and like a hypochondriac even though time and again after researching these things ,as in the case of the RLS, I have found out others suffer too. Hope this wasn't too long. I'm manic, but I did try to keep it short.

A. I am not sure where to begin, so I will do the easy part first. Do not mess with your medications without talking to your doctor first. Lord knows, all doctors pick the wrong medications at times, but call and try to work it out with them. I know your choices are limited on Medicaid, but if you start changing medications on your own, it ticks the doctor off (usually), and then they are less responsive to future requests. It is partly ego of the doctors you need to appease, but mostly just good clinical common sense. If your treatment is not working, tell your doctor, and go from there.

As far as your symptoms, I have many possible explanations, but no guarantees. As stated in earlier letters, I am a jumper. That means all the symptoms you have--rapid cycling, itchiness (probably neurodermatitis), achiness (probably fibromyalgia), depression, and impulsivity, etc.-- are symptoms of the same disease and equal. Like having a flu, there is no difference between fever, vomiting, achiness and tiredness as symptoms. Thus all of your symptoms are likely the same illness.

There is not enough data that I know about you, nor is it appropriate to tell you what to do with individual medications as this can only cause problems between you and your doctor. If you are around a University Medical school that does research, it may be worth calling them up for an evaluation to see if they have anything going on. This is no guarantee of good outcome, but these types of places tend to have a more structured interview and diagnostic tree. You may be getting treatment for the wrong disease. For example, you could be borderline, and not bipolar, or even both.

There are no definite medications to avoid. The ones you mentioned are bad for you, but may help others. As a rule, with they symptoms you have, avoid stimulants, antihistamines that stimulate (Sudafed-type), recreational drugs, benzodiazepines (tend to disinhibit), and typical neuroleptics. Tricyclic antidepressants are also bad, for the vast majority with your symptoms. SSRIs, SNRIs, Remeron, Wellbutrin, and anticonvulsant (like Depakote and Topamax) are okay.